Hail, Wadena
- When
- June 2, 9:11 PM CST
- Where
- Wadena County, 0.69 mi S of Wadena
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 46.440, -95.130
After spending several weeks with near or below normal temperatures, combined with seemingly endless showers, wind, and clouds, June 2, 2017 was a different day. Morning temperatures started out around 60 F, and quickly warmed into the low to mid 90s by afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
After spending several weeks with near or below normal temperatures, combined with seemingly endless showers, wind, and clouds, June 2, 2017 was a different day. Morning temperatures started out around 60 F, and quickly warmed into the low to mid 90s by afternoon. Fargo set a record high temperature and Grand Forks was near its record high. Dew point values started the day around 40 F, and topped out the day in the low to mid 60s. So this was the first hot and muggy day of the year. Thunderstorms fired up across central North Dakota during the late afternoon, quickly becoming severe across the Devils Lake region. These storms continued into the Red River Valley during the mid to late evening, then slowly weakened across northwest Minnesota. Eight severe thunderstorm warnings were issued for large hail and strong wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 2, 8:38 PM CST, 33 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 938 PM CDT Fri Jun 2 2017 .UPDATE... Issued at 938 PM CDT Fri Jun 2 2017 Convection continues to spread in coverage as it very slowly moves east, but weaken in strength. A few small cells have started to pop up in west central MN, so adjusted POPs upward for that area. The main band of showers and storms will continue to stratify and slowly move eastward through the rest of the overnight hours. Have POPs transitioning to more northwestern MN into the southern Red River Valley and west central MN after midnight. Do not think at this point that the activity will be severe late tonight, but will have to watch in case the low level jet gets going more than expected. && .SHORT TERM...(This evening through Saturday) Issued at 240 PM CDT Fri Jun 2 2017 Timing, coverage and intensity of convection main impacts through the short term. Main boundary currently from MOT to west of BIS to a sfc low near MBG. A weaker e-w boundary extends from the low along the ND/SD border then se to near RST. Main wave pushing across e MT/WY with a weaker impulse under the ridge axis over the central dakotas border region. Ahead of boundary dewpoints around 60 reside to the western FA boundary. Bulk shear remains weak however sufficient instability, cape with favorable mid level lapse rates over the central dakotas. Cap is weakest over N central ND and most high resolution model guidance and CAMs initiate convection along boundary over this region with secondary area vcnty surface low along s central ND/SD border. Have maintained highest pops across the NE with adjustments likely through the evening. Although shear weak sufficient instabiility and cape for severe storms. Inverted V soundings and dcape all favorable for strong winds along the the spotty hail threat. Modest low level jet develops later this evening which may aid in maintaining convection across northern Mn to some degree overnight. Temperatures to remain mild overnight. Convection will continue to propagate eastward across mainly the Mn portion of the forecast area into early afternoon. Not a great deal of cooling behind the front so with solar temperatures should recover with most areas remaining above average. .LONG TERM...(Saturday night through Friday) Issued at 147 PM CDT Fri Jun 2 2017 On Saturday night through Monday night, an upper level ridge approaches and builds in from the west, bringing drier air aloft and warmer air. This results in highs in the upper 70s to upper 80s with generally sunny and dry conditions during this period. A small upper level disturbance brings small chances for a few showers to parts of northwest and west central Minnesota during this period, but any rain will be fairly brief. For the middle to the end of the week, the ridge moves east out of the Northern Plains and a more active weather pattern emerges with one or two upper level short waves moving through the Northern and Canadian Plains. Model confidence is low in the timing of these disturbances, but there is definitely a signal that rain chances will be in the forecast for a few periods with some threat for storms on one or two days. With increased cloud cover and rain chances, temperatures will be a bit cooler than the weekend with highs generally in the 70s and lows in the 40s to 50s. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 646 PM CDT Fri Jun 2 2017 Timing of thunderstorms will be the main forecast problem for this evening as all TAF sites will remain VFR throughout the period. Storms currently moving through the KDVL area could cut vis for a brief period as stronger cells move through but will keep the other northern TAF sites that have the best chance of seeing storms later on at VCTS. Will keep convection mention out of the southern and eastern TAF sites for the moment but can adjust if coverage is greater than expected. Winds will shift around to the west then northwest behind the storms. The northwest winds will become rather breezy late in the period with gusts above 20 kts. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...JR SHORT TERM...Voelker LONG TERM...BP AVIATION...JR
Hazardous Weather Outlook National Weather Service Grand Forks ND 1201 PM CDT Fri Jun 2 2017 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-031715- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 1201 PM CDT Fri Jun 2 2017 ...Scattered severe storms possible late this afternoon and evening across parts of the region... This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight There is a chance for scattered severe thunderstorms late this afternoon into the evening. The areas with the best chance for seeing severe thunderstorms are the Devils Lake region into the northern Red River Valley, mainly between 6 PM and 11 PM. Quarter sized hail and wind gusts to 70 mph will be the main threats. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
707 PM CDT FRI JUN 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 PM HAIL CANDO 48.49N 99.20W
06/02/2017 E0.88 INCH TOWNER ND NWS EMPLOYEE
&&
GGUSTPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
709 PM CDT FRI JUN 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0559 PM HAIL 1 W WEBSTER 48.28N 98.90W
06/02/2017 E1.25 INCH RAMSEY ND PUBLIC
NICKEL TO HALF DOLLAR SIZED HAIL FEEL FOR ABOUT 5
MINUTES... ENDING AROUND 604 PM CDT.
&&
GGUSTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
744 PM CDT FRI JUN 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0558 PM TSTM WND DMG 4 NW WEBSTER 48.32N 98.94W
06/02/2017 RAMSEY ND PUBLIC
SIX INCH DIAMETER APPLE TREE SNAPPED.
&&
JRSpecial Weather Statement National Weather Service Eastern ND/Grand Forks ND 917 PM CDT FRI JUN 2 2017 NDZ026>029-030245- Griggs ND-Nelson ND-Steele ND-Grand Forks ND- 917 PM CDT FRI JUN 2 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRAND FORKS... SOUTHEASTERN NELSON...NORTHEASTERN GRIGGS AND NORTHWESTERN STEELE COUNTIES UNTIL 945 PM CDT... At 916 PM CDT, Doppler radar was tracking a strong thunderstorm near Aneta, or 42 miles southwest of Grand Forks, moving northeast at 45 mph. Winds in excess of 45 mph will be possible with this storm. Locations impacted include... Grand Forks AFB, Larimore, Northwood, Emerado, Aneta, Arvilla and Sharon. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && LAT...LON 4752 9797 4777 9811 4800 9738 4776 9720 TIME...MOT...LOC 0216Z 242DEG 46KT 4767 9792 dtr
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
928 PM CDT FRI JUN 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND DMG 5 NE PENN 48.27N 99.01W
06/02/2017 RAMSEY ND PUBLIC
THREE TREES APPROXIMATELY 12 TO 18 INCHES TWISTED AND
SNAPPED. ALSO RECEIVED DIME HAIL AND APPROXIMATELY 1.25
INCHES OF RAIN.
&&
HOPKINSSpecial Weather Statement National Weather Service Eastern ND/Grand Forks ND 944 PM CDT FRI JUN 2 2017 MNZ001-007-NDZ016-027-030330- West Polk MN-West Marshall MN-Eastern Walsh County ND-Grand Forks ND- 944 PM CDT FRI JUN 2 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MARSHALL... NORTHWESTERN POLK...GRAND FORKS AND SOUTHEASTERN WALSH COUNTIES UNTIL 1030 PM CDT... At 942 PM CDT, Doppler radar was tracking a a cluster of strong thunderstorms capable of wind gusts to 45 mph over western Grand Forks county moving northeast at 50 mph. Dime size hail will be possible with this storm. This strong thunderstorm will be near... Arvilla around 950 PM CDT. Emerado, Grand Forks AFB and Mekinock around 955 PM CDT. Grand Forks and Manvel around 1005 PM CDT. East Grand Forks around 1010 PM CDT. Tabor around 1020 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && LAT...LON 4768 9788 4831 9785 4833 9647 4769 9661 TIME...MOT...LOC 0242Z 242DEG 49KT 4784 9755 dtr
The Fargo/Grand Forks radar (KMVX), 206 km away, was scanning. The volume nearest the first event began at 03:09 UTC.
5 thunderstorm wind, 1 hail. Local standard time, as filed.
Several 4 to 8 inch diameter tree branches were broken down in various yards. One 12 inch diameter tree was snapped.
Several 4 to 8 inch diameter tree branches were blown down at several farmsteads in western Angus Township. A few 10 inch diameter poplar trees were snapped. Blowing dust and old crop debris reduced the visibility for brief periods of time.
A farm drive-through shed was blown down along with numerous tree branches.
A few 4 to 8 inch diameter tree branches were blown down in farmsteads across southeast Sanders Township. Tin roofing was blown off of one farm outbuilding and some cattle pen fencing was blown down at another.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2017Every state in 2017This day in weather historyWarnings in Minnesota, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 696594, 696595, 696596, 696597, 696599, 696601.